Thunderstorm Wind, Spokane
- When
- March 14, 1:06 PM PST to 1:11 PM PST
- Where
- Spokane County, 2.18 mi W of Lyons
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.682, -117.627
A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in a destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in a destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough. Forcing along the upper level wave produced a squall line that stretched across the Palouse up into the Spokane Area. Damaging winds were produced along the squall line up to the Idaho border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:31 AM PST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1131 AM PDT Fri Mar 14 2014 .SYNOPSIS... A weather system will track across the inland Northwest today and result in rain...mountain snow...breezy winds and the possibility of isolated thunderstorms. High pressure and drier weather returns tonight but is short lives as another weather disturbance pushes a threat of precipitation into the Cascades late Saturday into Sunday, then across the remainder of the Inland Northwest later Sunday afternoon into Monday. Drier weather returns Tuesday through Thursday, but another threat of showers will be possible late in the week. Temperatures will remain above seasonal norms. && .DISCUSSION... .Rest of Today...Band of stratiform precipitation associated occluded front continues to track steadily eastward through the region. As of 11am...the back edge stretched from Metaline Falls to Post Falls and southwest toward Walla Walla. Precipitation will continue ahead of this front for several more hours over the Idaho Panhandle and then will exit the region. That's not the end of the precipitation though as the upper level trough and pool of cold air aloft shifts into the heart of the Inland NW. Right now the trough was just crossing the Cascade Crest...bringing a narrow band of showers to the lee valleys of the Cascades. This narrow band will likely be it for locations such as Wenatchee... Waterville...and possibly Moses Lake and Omak. There was also a well-defined Puget Sound Convergence Zone which looks like it could impact the Stevens Pass region for a while this afternoon. Once the upper level trough shifts into the eastern third of Washington and the Idaho Panhandle later this afternoon...we will likely see a rapid blossoming of showers. Thunder still looks like a distinct possibility as the HRRR model has consistently shown some small convective cells developing over the eastern Columbia Basin...Palouse...Spokane area and into the Idaho Panhandle. We have already seen one strike west of the Cascades...so this make the thunder threat seem more plausible. Any storms which form will likely produce gusty winds to 40-45 mph and possibly some small hail. The threat will rapidly wane as the upper level trough moves east of our forecast area early this evening. Precipitation amounts could be moderate to locally heavy over the Idaho Panhandle and some snow will be possible over the higher passes including Lookout Pass. Even without thunderstorms we expect to see increasing winds associated with the passing front. Gusts of 30-40 mph are expected across much of eastern Washington and extreme western portions of the Idaho Panhandle. The speeds should persist through early evening. fx && .AVIATION... 18Z TAFS: Eastward moving front will provide ocnl rain and MVFR/IFR cigs through 21z or so for GEG SFF COE PUW with slightly better conditions at LWS. Once this front exits conditions should improve steadily...however an unstable air mass coupled with an upper level shortwave will likely trigger numerous showers and possibly a thunderstorm. Brief MVFR cigs could be experienced at any of the above mentioned airports as well as gusty winds approaching 40kts if a thunderstorm happens to hit. Conditions should improve rapidly after 02z as the shortwave exits. VFR conditions should persist through the remainder of the period. A weak disturbance late in the forecast period will bring another round of lowering cigs. For MWH and EAT...the only weather expected should occur between now and 21z as the shortwave moves through. Brief showers are possible at both sites...with clearing skies thereafter and gusty west winds. fx && .PRELIMINARY POINT TEMPS/POPS... Spokane 52 32 51 37 56 38 / 100 20 10 0 30 60 Coeur d'Alene 49 31 50 36 54 38 / 100 50 10 10 30 60 Pullman 51 34 53 39 58 39 / 90 30 0 0 10 60 Lewiston 57 37 60 41 64 43 / 70 20 0 0 10 60 Colville 52 30 54 34 56 34 / 100 20 20 20 50 60 Sandpoint 44 30 48 34 50 35 / 100 60 10 20 50 60 Kellogg 42 31 48 35 51 37 / 100 70 10 10 40 60 Moses Lake 61 34 58 39 63 39 / 60 10 10 10 10 40 Wenatchee 57 34 56 37 59 35 / 50 10 10 20 20 40 Omak 55 31 54 33 57 32 / 50 10 20 20 40 50 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 541 AM PDT FRI MAR 14 2014 IDZ001>004-026-027-WAZ031>038-041>044-151300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 541 AM PDT FRI MAR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 0 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
5 thunderstorm wind. Local standard time, as filed.
A forty-foot tree fell on a house from winds behind the squall line. Damage costs were estimated.
Two large trees snapped off middle of the way up the trunk. One tree fell onto a corner of a structure with minor damage reported. Damage costs were estimated.
Strong winds behind the squall line blew a road sign into a vehicle traveling on State Route 195.
One tree of unknown size snapped off along Hatch Road on Spokane South Hill. Another tree of unknown size was uprooted onto a trampoline. Damage costs were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504742, 504752, 504755, 504756, 504754.